Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Columbia, SC

April 13, 2020Fairfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 13, 2020, 5:16 AM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 5:16 AM EDT (09:16 UTC)
Expired
Apr 13, 2020, 5:45 AM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
70.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 5:24 AM EDTTSTM WND DMG20 Nnw Lancaster, SCSPOTTER REPORTS MULTIPLE TREES AND POWER LINES DOWN IN INDIAN LAND. TIME ESTIMATED BY RADAR.
Apr 13, 5:40 AM EDTTSTM WND DMG1 S Winnsboro Mills, SCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 S WINNSBORO MILLS. NUMEROUS REPORTS OF TREES DOWN COUNTY-WIDE. TIME ESTIMATED FROM RADAR.
Apr 13, 5:40 AM EDTTSTM WND DMG8 Ne Peak, SCSCHPO REPORTED TREES DOWN ON SC 213 AT ANDERSON QUARRY RD. TIME ESTIMATED BY RADAR.
Apr 13, 5:50 AM EDTTSTM WND DMG1 S Winnsboro Mills, SCNUMEROUS REPORTS OF TREES DOWN COUNTY-WIDE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 3:20 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS52 KCAE 130916
SVRCAE
SCC039-055-057-130945-
/O.NEW.KCAE.SV.W.0053.200413T0916Z-200413T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
516 AM EDT Mon Apr 13 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Fairfield County in central South Carolina...
  Western Lancaster County in central South Carolina...
  Northwestern Kershaw County in central South Carolina...

* Until 545 AM EDT.

* At 516 AM EDT, severe thunderstorms were located along a line
  extending from near Indian Land to near Winnsboro, moving northeast
  at 50 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Lancaster, Winnsboro, Indian Land, Elgin, Fairfield County Airport,
  USC Lancaster, Irwin, Blackstock, Andrew Jackson State Park, Van
  Wyck, Lake Wateree State Park, Ridgeway, Lebanon Fire Station, Bell
  Town Fire Station, Arrowood Estates, Community of Almond Glen,
  Mitford, Faith Christian School, Carolina Commons Shopping Center
  and White Oak.

This includes Interstate 77 between mile markers 34 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM EDT for central South
Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3493 8078 3482 8080 3482 8066 3430 8093
      3432 8130 3456 8119 3455 8087 3465 8089
      3470 8086 3474 8088 3479 8087 3483 8090
      3484 8087 3490 8088 3493 8086 3501 8091
      3507 8090
TIME...MOT...LOC 0916Z 232DEG 45KT 3501 8089 3438 8114 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:32 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 13, 2:32 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A strong front will cross the area along with thunderstorms and
potential for damaging wind gusts and isolated tornadoes late
tonight into Monday morning. The front will stall along the
coast Monday afternoon then move back toward the area along with
another round of rain showers late Tuesday into Wednesday. High
pressure and dry weather will return for Thursday with
unsettled weather for Friday through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Things continue to come together for a round of severe weather
this morning. With continued strong low level warm/moist
advection, MLCAPES have gone above 1000 J/Kg over the Midlands,
with 1500 in parts of the CSRA. Add in SRH values of 500+, and
you have a potent combination ripe for areas of straightline
wind damage, along with a few tornadoes.

The line should move steadily through the area from west to
east, with arrival in the CSRA in the next couple of hours, then
the Columbia Metro area roughly 6-7 AM. The entire line should
move offshore by late morning, with a very mild but breezy
afternoon in store. Temperatures will climb into the lower to
middle 80s. The Lake Wind Advisory will remain in place
until 5 PM as the deepening low to our north continues to
provide gusty westerly winds.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A front remains stalled along the coast during this time period with
high pressure building into The Midlands and CSRA. The GFS and EC
differ on the inland extent of showers Tuesday Night through
Wednesday as a wave develops along the front. The consensus
brings high chance/low likely POPs to east central GA and
central SC. Temperatures will be above normal on Monday, near
normal on Tuesday, and below normal on Wednesday with clouds and
showers.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure is over the Mid Atlantic Region on Thursday
and then moves offshore Friday. The EC and GFS bring an upper trough
into the Eastern U.S. next weekend but differ quite a bit on the
evolution of short waves rotating around the base of the trough.
Model consensus keeps Saturday dry, but introduces a chance of
showers for Sunday.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Widespread MVFR cigs blanket the forecast area ahead of an
approaching storm system. Earlier showers have shifted north of
the terminals and expect this lull in showers to continue for a
few hours with mainly just patchy light showers through 07z-08z.
A squall line to our west over TN/GA/AL will move east during
the predawn hours as instability and shear continue to increase
over our area. This will bring a high potential for severe
weather to move through the region affecting the terminals
between 09z-14z ahead of a low pressure system and front. IFR
restrictions expected in heavy rain associated with
thunderstorms. Winds ahead of the squall line will be from the
southeast and gradually veering to the south at speeds around 15
to 20 knots with gusts to 30 knots, while gusts associated with
the squall line could exceed 40 knots. A very strong low level
jet at or above 50kts at 2000 ft so low level wind shear likely
through about 14z and frontal passage. Sky becoming mainly clear
after 16z with gusty west winds slowly diminishing as pressure
gradient relaxes by 00z.

EXTENDED AVIATION OUTLOOK...Restrictions possible late Tuesday
night into Wednesday as another fast moving low pressure system
moves through the area. Dry high pressure is expected to build
into the region for Thursday and Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 PM EDT this afternoon for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 5 PM EDT this afternoon for SCZ016-
     018-020>022-025>031-035>038-041-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 13, 3:59 AM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Mon Apr 13 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
140800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
359 AM EDT Mon Apr 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

Line of potentially severe thunderstorms moving towards the area
late tonight. Threat of damaging wind gusts as well as a few
tornadoes with this line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning.

In the hours before

Local storm report, Apr 13, 4:56 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     3 W DEARING             33.42N 82.43W
04/13/2020                   MCDUFFIE           GA   EMERGENCY MNGR

            CALL CENTER REPORTED A FEW TREES DOWN IN THE
            AREA OF WIRE ROAD AND AUGUSTA ROAD.

&&

LM
Local storm report, Apr 13, 5:00 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT MON APR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     3 W DEARING             33.42N 82.43W
04/13/2020                   MCDUFFIE           GA   EMERGENCY MNGR

            CALL CENTER REPORTED A FEW TREES DOWN IN THE
            AREA OF WIRE ROAD AND AUGUSTA ROAD.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:23 AM EDTTornado WarningCAEEdgefield, McCormick37 min
Apr 13, 4:29 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda46 min
Apr 13, 4:41 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda49 min
Apr 13, 4:58 AM EDTSevere Thunderstorm WarningCAEAiken, Barnwell47 min
Apr 13, 5:06 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Newberry, Saluda39 min
Apr 13, 5:14 AM EDTTornado WarningCAEAiken, Barnwell31 min
Apr 13, 5:34 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Fairfield, Lexington, Newberry, Richland41 min
Apr 13, 5:37 AM EDTTornado Warning Tornado observedConsiderable damage threatCAEAiken, Bamberg, Barnwell, Orangeburg23 min
Apr 13, 5:43 AM EDTTornado WarningCAEBamberg, Barnwell, Orangeburg32 min
Apr 13, 5:55 AM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster35 min
Apr 13, 5:56 AM EDTTornado Warning Tornado observedConsiderable damage threatCAEAiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg34 min
Apr 13, 6:02 AM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg28 min
Apr 13, 6:04 AM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lexington, Richland, Sumter41 min
Apr 13, 6:09 AM EDTTornado WarningCAEBamberg, Barnwell, Orangeburg36 min
Apr 13, 6:13 AM EDTTornado WarningCAEBamberg, Calhoun, Orangeburg32 min
Apr 13, 6:22 AM EDTTornado Warning Tornado observedConsiderable damage threatCAECalhoun, Clarendon, Orangeburg, Richland, Sumter23 min
Apr 13, 6:23 AM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster52 min
Apr 13, 6:35 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg, Sumter40 min
Apr 13, 6:39 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Richland, Sumter31 min
Apr 13, 6:46 AM EDTSevere Thunderstorm WarningCAEChesterfield29 min
Apr 13, 6:58 AM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.